Bad news indeed. I feel rotten for you. I know what it's like.
I want to put your worries about addiction to rest. There are a number of things that can happen when we regularly take a medication. First off, hopefully it improves whatever it is meant to improve, it removes whatever bad symptoms it was intended to. Another thing is our bodies can develop a physical dependence on it, which only means that our systems adjust in expectation of its presence. We know we're dependent when we stop taking the medication, because then our systems have to adjust to its absence, and we feel off until they do. This is called withdrawal. Often our bodies "get used to" a medication so that it gradually becomes less effective in what it was meant to do, and we need to raise the dose from time to time in order to keep its effectiveness. Addiction is different from dependence and tolerance; addiction is when we crave the medication for its effect on our mood. Usually if addicted, a tolerance to the mood effect builds up and we need higher and higher doses of the medication over time in order to keep getting that effect, but taking higher doses don't mean you're addicted, it might just mean your body is tolerant to the effect the medication is meant to have. Getting withdrawal symptoms when you stop doesn't mean you're addicted either. Feeling like crap when you stop a medication because your symptoms have returned is also not a sign that you're addicted. The key thing with addiction is a craving for the medication to enhance mood.
Long way to say, you;re not addicted to the pramipexole. But because of the unique problems that dopamine agonists (DAs) cause for people with WED/RLS, I'm glad you're lowering your dose. The terrible symptoms you're experiencing are probably a form of withdrawal, which unfortunately is very common with the DAs for WED/RLS patients (Parkinson's patients don;t have these problems I dont think). You will have to go through that in order to get off the pramipexole; but merely lowering your dose might not be the best plan, because your symptoms probably won;t be covered even after the withdrawal is over.
Talking to a doctor is a bit of a crap shoot - is your doctor familiar with treating refractory WED/RLS? Has he ever checked your ferritin level? If not, he probably doesn't know how to treat you; if yes, you might have to dig a little more to find out if he knows enough to help you. Most doctors don't know how to help you get off a DA, and most don't realize there is such a thing as augmentation in RLS/WED nor how bad it is. I suspect your doctor is one of those merely from the high dose of pramipexole you're on (its not considered high for Parkinson't patients, but it is for WED?RLS - recommended max daily dose according to some specialists , as Steve said, is onlhy 0.25 mg.
The best approach for talking to a doctor is to print the WED Foundation's Medical Bulletin (available from http://rls.org/member-portal/publications
- near the bottom, in the HEalthcare PRoviders section). Highlight the parts under Refractory RLS that apply to you, and take it to your doctor, describe what it happening, give him the printout opened to your highlights and tell him you got this from the RLS Foundation, would he mind taking a look at it and telling you what he thinks?
You can also email this wonderful WED specialist named Dr. Mark Buchfuhrer at firstname.lastname@example.org
, and give him a brief history then ask him how he would suggest getting off the pramipexole and what you could take instead. But check out his website first, where he posts all teh emails he has received and answered (Southern Californai RLS Support Group at http://www.rlshelp.org
). You could print his answer and bring that to your doctor as well, but use your judgement whether or not to show it to him, he has no idea that Dr B is legit. It might help if you tell him Dr B was one of the authors of the Mayo Clinic protocol for treating RLS (link here
You can also download a paper written by Dr B by following the link in my signature below, it leads you to a page of links, most meant to be used to educate one's doctor. Dr B is more outspoken in his opinions than the RLS Foundation;s bulletin,
Also you should be sure to get your ferritin checked, and start supplementing if your doctor sees no risk of iron overload, with iron pills likeBut ferrous sulfate (one or two pills a day containing 65 mg elemental iron each, taken with 200-500 mg vitamin C on an empty stomach, ideally)